CYCLOPHOSPHAMIDE INDUCED FATAL CYTOPENIA: A CASE OF PARAQUAT POISONING

Authors

  • Ajit Singh Department of Cardiology, Kasturba Medical College & Hospital, Manipal University, Manipal 576104, India
  • Rajesh V. Manipal College Of Pharmaceutical Sciences, Manipal University, Manipal, In 576104
  • Sonal Sekhar Manipal College Of Pharmaceutical Sciences, Manipal University, Manipal, In- 576104
  • Barakur Ananthakrishna Shastri Department of Medicine, Kasturba Medical College & College, Manipal University, Manipal, In 576104
  • Kavitha Saravu Department of Medicine, Kasturba Medical College & College, Manipal University, Manipal, In 576104

DOI:

https://doi.org/10.22159/ijpps.2016v8i10.12253

Keywords:

Neutropenia, Thrombocytopenia, Pulse Therapy, Pesticide poisoning

Abstract

Paraquat is an effective herbicide widely used in India, but is highly toxic on human exposure. Cyclophosphamide is used as pulse therapy in combination with methylprednisolone for paraquat poisoning management. Neutropenia and thrombocytopenia are the main side effects which may occur with cyclophosphamide in cancer treatment due to bone marrow suppression. Hereby we report a rare case of cyclophosphamide-induced fatal cytopenia in a patient with paraquat poisoning. This is a case of 24 y old male who came to the emergency department of our hospital with a history of alleged consumption of 50 ml of paraquat liquid. On admission, he complained of pain and burning sensation in the throat and retrosternal region. Different treatment modalities, namely, pulse therapy with cyclophosphamide and methylprednisolone; and hemoperfusion were used to manage patient's condition. Within few days, the patient developed severe neutropenia and thrombocytopenia. Despite several blood transfusions, the patient expired due to fatal manifestations of cytopenia.

Downloads

Download data is not yet available.

References

Lin J, Wei M, Liu Y. Pulse therapy with cyclophosphamide and methylprednisolone in patients with moderate to severe paraquat poisoning: a preliminary report. Thorax 1996; 51:661-3.

Newstead CG. Cyclophosphamide treatment of paraquat poisoning. Thorax 1996;51:659-60.

Saravu K, Sekhar S, Pai A, Barkur AS, Rajesh V, Earla JR. Paraquat-a deadly poison: report of a case and review. Indian J Crit Care Med 2013;17:182-4.

Gawarammana IB, Buckley NA. Medical management of paraquat ingestion. Br J Clin Pharmacol 2011;72:745-57.

Agarwal R, Srinivas R, Aggarwal AN, Gupta D. Experience with paraquat poisoning in a respiratory intensive care unit in North India. Singapore Med J 2006;47:1033-7.

Sabzghabaee AM, Eizadi-Mood N, Montazeri K, Yaraghi A, Golabi M. Fatality in paraquat poisoning. Singapore Med J 2010;51:496-500.

Raghu K, Mahesh V, Sasidhar P, Reddy PR, Venkataramaniah V, Agarwal A, et al. Paraquat poisoning: a case report and review of the literature. J Family Community Med 2013;20:198-200.

Olson DP, Diaz JA, Jereda JD. A fatal case of paraquat ingestion: clinical course and review of pathophysiology. Med Sci Monit 2010;16:153-6.

Gerson SL, Kaplan SL, Bruss JB, Le V, Arellano FM, Hafkin B, et al. Hematologic effects of linezolid: summary of clinical experience. Antimicrob Agents Chemother 2002;46:2723-6.

Published

2016-10-01

How to Cite

Singh, A., R. V., S. Sekhar, B. A. Shastri, and K. Saravu. “CYCLOPHOSPHAMIDE INDUCED FATAL CYTOPENIA: A CASE OF PARAQUAT POISONING”. International Journal of Pharmacy and Pharmaceutical Sciences, vol. 8, no. 10, Oct. 2016, p. 296Ì-, doi:10.22159/ijpps.2016v8i10.12253.

Issue

Section

Case Study(s)